Published on:
    Journal of Cardiovascular Disease Research, 2012; 3(4):319-322
    CLINICAL CASE REPORT BASED STUDY | doi:10.4103/0975-3583.102720

    Rhabdomyolysis caused by an unusual interaction between azithromycin and simvastatin

    Authors:

    Gaurav Alreja, Saqib Inayatullah, Saurabh Goel1, Gregory Braden2

    1Department of Medicine and Division of Nephrology, St. John Hospital and Medical System, Detroit, MI, USA.

    Department of Medicine, 2Division of Nephrology, Baystate Medical Center, Tufts University School of Medicine, Springfield, MA,

    Abstract:

    Rhabdomyolysis is an uncommon but life-threatening adverse effect of simvastatin therapy. A 73-year-old male on chronic simvastatin therapy received azithromycin for acute bronchitis. He presented with weakness of all extremities with a significant increase in creatinine phosphokinase levels and acute kidney injury. Simvastatin was stopped and supportive therapy with intravenous saline and bicarbonate was initiated. The serum creatinine and creatine phosphokinase returned to baseline in the next 7 days. Two months later, simvastatin was resumed without any recurrence of symptoms. Our case report highlights the rare description of rhabdomyolysis caused by a drug interaction between simvastatin with azithromycin.

    Key words: Azithromycin, cytochrome 3A4, rhabdomyolysis, simvastatin.